New Mexico, 2025Flash Flood and Hail in New Mexico, July 13, 2025
July 13, 2025 · NWS EPZ · 2 events in 1 county or zone
The tail end of an upper level trough moving through the Upper Midwest was affecting the Sacramento Mountains. Modest moisture at the low levels added to the instability across the area which resulted in strong thunderstorms with a lot of hail and flash flooding in the Sacramentos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The tail end of an upper level trough moving through the Upper Midwest was affecting the Sacramento Mountains. Modest moisture at the low levels added to the instability across the area which resulted in strong thunderstorms with a lot of hail and flash flooding in the Sacramentos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 13, 10:00 AM MST, 2 hours 31 minutes earlier. Its key messages:
- Updated at 1037 AM MDT Sun Jul 13 2025
- An overall increase in thunderstorm activity is expected through the week, with the usual potential monsoon hazards of heavy rainfall with localized flooding, gusty winds, and localized blowing dust.
- With the return of moisture and increased cloudiness, daytime temperatures will drop back towards mid-July normals for today and through next week.
Area forecast discussion, Jul 13, 10:00 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1100 AM MDT Sun Jul 13 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1037 AM MDT Sun Jul 13 2025
- An overall increase in thunderstorm activity is expected
through the week, with the usual potential monsoon hazards of
heavy rainfall with localized flooding, gusty winds, and
localized blowing dust.
- With the return of moisture and increased cloudiness, daytime
temperatures will drop back towards mid-July normals for today
and through next week.
&&
.DISCUSSION...
Issued at 1037 AM MDT Sun Jul 13 2025
The monsoon is taking the spotlight once again in today's
forecast, with multiple rounds of storms expected through the late
evening hours across the Borderland. An increase in moisture from
the southeast, combined with daytime heating and subtle upper-
level forcing, will lead to the development of thunderstorms this
afternoon. Initial development is anticipated over the higher
terrain of the Sacramento Mts and the Black Range, spreading
into the lowlands in the late afternoon and evening. Typical
monsoon hazards will exist, including moderate to locally heavy
rainfall, especially in areas that receive repeated convective
activity. Outflow winds from stronger storms could reach 35-45 kt,
bringing with them a risk of blowing dust. With the modest
northerly flow aloft, upper level divergence will be enhanced,
leading to improved atmospheric stretching. With that, a few
storms may become strong to severe, capable of damaging wind gusts
and small to medium-sized hail.
The monsoonal flow continues on Monday and Tuesday with additional
rounds of thunderstorms. As is common in the monsoon, thunderstorm
coverage will remain scattered to possibly numerous, with a very hit-
or-miss situation for rainfall and impacts. Gusty winds and
localized blowing dust will continue to plague the Borderland,
especially given soil drying and lack of widespread wetting
rainfall.
Upper-level flow will likely remain weak into the midweek with
ample moisture availability, allowing for a continuation of
daily, diurnally- driven thunderstorm activity. There are some
indications of a weak upper low potentially moving through the
area towards the end of the week, which could enhance moisture and
provide additional lift, increasing the threat of more widespread
heavy rainfall. Confidence in the exact timing and strength of
these features is low to moderate, but the overall signal suggests
a continued elevated risk for thunderstorm and their subsequent
hazards.
Drier air attempts to work its way in on Saturday, though current
indications lean towards a continuation of monsoonal moisture. A
subtle reduction in coverage may be the only result.
With the increased moisture and cloud cover, temperatures will be
lower than the scorchers seen in the previous week throughout the
forecast period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1037 AM MDT Sun Jul 13 2025
Unsettled weather will dominate the TAF period. Shwrs and tstms
will initiate off the high terrain again this aftn, capable of
sudden and erratic downburst winds, frequent lightning, and small
hail. Some tstms may become strong to severe in the late aftn to
early evening. Direct hits to terminals will likely create lcl
MVFR/IFR cigs/vsbys due to heavy rainfall. Distant tstms will also
have the ability of creating areas of BLDU, which could impact
vsbys, especially in and around KDMN. Activity will diminish aft
14/05Z, leaving light and VRB winds and improving cigs.
&&
.FIRE WEATHER...
Issued at 1037 AM MDT Sun Jul 13 2025
Moisture will remain elevated throughout the period, keeping
minimum relative humidity values in the mid to upper teens for
most zones, and higher with storm activity. Daily chances for
scattered thunderstorms will be present, with gusty outflow winds
being the primary concern outside of brief heavy rainfall.
Venting conditions will generally range from poor to fair, with
some periods of very good venting, especially westward. Consistent
rainfall chances will temper critical fire weather conditions,
but localized strong winds from thunderstorms still pose a risk
for rapid fire spread should a new ignition occur. Additionally,
lightning into receptive fuel beds may create new starts.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 98 73 96 76 / 40 50 30 20
Sierra Blanca 89 66 87 67 / 50 50 40 20
Las Cruces 96 67 93 69 / 50 60 40 40
Alamogordo 94 67 91 67 / 50 40 40 10
Cloudcroft 71 50 71 52 / 60 30 70 10
Truth or Consequences 96 68 92 69 / 40 50 50 40
Silver City 91 62 86 62 / 80 60 70 60
Deming 99 69 96 69 / 50 70 50 60
Lordsburg 98 67 94 67 / 50 60 60 70
West El Paso Metro 96 72 93 75 / 40 50 30 30
Dell City 94 68 91 68 / 30 30 20 10
Fort Hancock 97 73 94 75 / 50 50 40 20
Loma Linda 88 64 86 66 / 40 40 40 20
Fabens 96 72 94 73 / 40 50 30 20
Santa Teresa 95 70 92 73 / 40 60 30 30
White Sands HQ 96 71 93 73 / 40 50 40 30
Jornada Range 96 67 92 68 / 40 50 40 30
Hatch 99 68 95 70 / 50 60 50 40
Columbus 99 71 94 72 / 50 70 50 50
Orogrande 92 67 90 69 / 50 30 40 20
Mayhill 81 55 78 55 / 70 30 70 10
Mescalero 83 55 80 55 / 60 30 70 10
Timberon 78 54 76 55 / 70 30 70 10
Winston 88 56 84 57 / 60 60 60 50
Hillsboro 94 63 91 64 / 50 60 50 50
Spaceport 95 65 92 67 / 30 30 40 30
Lake Roberts 92 55 88 56 / 80 60 70 60
Hurley 94 63 89 63 / 70 60 60 60
Cliff 99 62 94 63 / 70 60 70 60
Mule Creek 96 59 90 60 / 70 50 70 60
Faywood 92 63 88 65 / 70 60 60 60
Animas 99 68 93 68 / 50 70 70 70
Hachita 97 67 92 67 / 50 70 70 60
Antelope Wells 96 65 90 66 / 60 80 70 70
Cloverdale 91 64 89 64 / 60 70 80 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...99
In the hours before
Special weather statement, Jul 13, 12:28 PM MST, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
128 PM MDT Sun Jul 13 2025
NMZ414>416-131945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
128 PM MDT Sun Jul 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 145
PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Cloudcroft, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sacramento, Cloudcroft, Sunspot, Mountain Park, Benson Ridge, Hay
Canyon, Cox Canyon, Karr Canyon, Dry Canyon, James Canyon, High
Nogal, Bluff Springs, Upper Karr Canyon, and Piney Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3278 10583 3290 10584 3307 10568 3279 10554
TIME...MOT...LOC 1928Z 236DEG 5KT 3288 10574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
40Hail, Otero
- When
- July 13, 12:31 PM MST to 1:10 PM MST
- Where
- Otero County, 1.22 mi SW of Cloudcroft
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.956, -105.742
Hail up to the size of quarters and as deep as 4 inches in areas was reported around Cloudcroft. Snow plows were called in order to remove the hail from roads.
Flash Flood, Otero
- When
- July 13, 2:45 PM MST to 4:00 PM MST
- Where
- Otero County, 1.5 mi N of Mescalero to 2.11 mi NW of Mescalero
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 33.172, -105.772
Flash flooding was reported with 6 inches of water coming out of Soldier Canyon onto Highway 70 and into Mescalero.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 13, 20254 deaths · 1 event
- Rip Current in South Carolina, July 13, 20251 death · 1 event
- Wildfire in Colorado, July 13 to 27, 2025$5.7 million · 1 event
- Flash Flooding in New York, July 13 to 14, 2025$328,000 · 11 events
- Flash Flooding in Virginia, July 13, 2025$165,000 · 20 events
- Flash Flood and Damaging Winds in North Carolina, July 13 to 14, 2025$56,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in New York, July 13, 2025$23,000 · 50 kt wind · 6 events
- Flash Flooding in Texas, July 13, 202515 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 13 to 17, 202552 kt wind · 15 events
- Flash Flooding and Flooding in Pennsylvania, July 13 to 14, 202512 events
- Damaging Winds in Mississippi, July 13, 2025$15,000 · 50 kt wind · 2 events
- Damaging Winds in Mississippi, July 13, 2025$500 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277595, 1277596.